According to the American Heart Association, nearly five million Americans are living with heart failure and 550,000 new causes are diagnosed each year.
Heart Failure: Frequently Asked Questions
According to the American Heart Association, nearly five million Americans are living with heart failure and 550,000 new cases are diagnosed each year. Heart failure is a serious condition that often is misunderstood. The questions below are intended to help clear up some misperceptions about this condition and its complications.
Q. What is heart failure?
A. Heart failure does not mean that your heart has stopped or is about to stop. It is a serious condition in which the heart doesn’t pump blood through your body as well as it should.
Your heart still beats, but it pumps less nutrient- and oxygen-rich blood to the rest of your body. Because of this, heart failure can make you feel tired or weak. Heart failure also can cause swelling and fluid buildup in your legs, feet and even your lungs. Fluid buildup in your lungs often is referred to as “congestion,” which is why heart failure is sometimes called “congestive heart failure (CHF).” At times, patients may require hospitalization to treat a worsening, or an acute episode, of their heart failure symptoms.
Q. What are the symptoms of heart failure?
A. Some symptoms of heart failure include shortness of breath, frequent coughing, increased heart rate, heart palpitations (your heart may feel like it is racing), fatigue, weakness, swollen ankles and legs, loss of appetite and weight gain. Patients who experience acute episodes of their heart failure symptoms also may have extreme shortness of breath that leaves them gasping for air. Since they may have fluid buildup in their lungs, they may feel as though they are drowning.
Q. How are acute episodes of heart failure treated?
A. There are some common intravenous (IV) drugs that are commonly given to patients in hospitals to treat acute episodes of heart failure. They include diuretics, inotropes and IV vasodilators.
Please talk to your healthcare professional for more information.